NOTE: A “Dietitian’s Journey” is my “sample set of one” (n=1) personal story. My results following a low carb / ketogenic lifestyle are just that; my results. There is published scientific evidence of physicians discontinuing patient’s medication following adoption of a low carb / ketogenic diet, but this post should not be viewed as objective data. This is simply me documenting my own, personal journey. Do not discontinue any medication without first consulting with your doctor.
Three years before I adopted a low carb lifestyle, I was diagnosed by the head of Immunology and Allergy at a Canadian university with a relatively rare immunological condition known as Mast Cell Activation Disorder / Syndrome (MCAD / MCAS). I had numerous debilitating symptoms that are not unlike those that accompany other immunological / autoimmune disorders such as Lupis, Rheumatoid Arthritis (RA) and fibromyalgia – plus a few unique to MCAD (such as food and environmental sensitivities and pronounced flushing). According to the Immunologist, the MCAD was likely triggered from my exposure to toxic mould exposed in a basement repair in November 2012. I was prescribed a whole host of medications in order to manage many debilitating symptoms.
In April of 2013, my Immunologist prescribed two types of antihistamines (H1 and H2) in very large quantities, including Cetirizine HCL 10 mg (H1) 4 times a day and Ranitidine 150 mg (H2) three-four times per day in an effort to lower my body’s release of inflammatory products. The dosage of Cetirizine is 4 times the amount used for treating seasonal allergies and the dosage of Ranitidine was twice the dosage typically used for treating acid reflux. These medications were in addition to two tablets of diphenhydramine hydrochloride 25 mg (Benedryl) that I took every 4 hours four times per day. It’s amazing I could function at all, taking that much Benedryl, but I had no choice. I also needed to use a Salbutamol (asthma) inhaler four times per day to manage my environmental sensitivity to various odors, including laundry soap and the smell of certain foods.
In November 2013, the Immunologist prescribed Sodium Nalcrom 100 mg, a mast cell stabilizer in an effort to reduce and eventually discontinue taking all the Benedryl. I took 2 capsules of Nalcrom before each meal three times per day and 2 capsules at bedtime – a total of 8 capsules per day.
Sleep disruption is one of the inconvenient symptoms of MCAD, so I was prescribed Trazadone 100 mg before bed to assist with that.
I took all of these medications as prescribed above until shortly after I began eating a low carb diet in March of 2017.
Within 3 months of beginning to eat a low carb diet (~50 gm carbohydrate per day), I was able to take less and less Nalcrom – first dropping it in the morning, then at lunch time, but continuing to take it at supper and occasionally before bed.
After about 6 months eating low carb (still ~50 gm carbohydrate per day), I was able to reduce the Cetirizine to three times per day from four and was also able to reduce the Ranitidine from 3-4 times a day to twice a day. I stopped taking the Nalcrom completely. With the MCAD much better, I was able to lower my Trazadone for sleep to half.
Once I reduced my carbs further, down to 35 gm per day (in order to better manage continued high glucose readings), I was able to reduce the Cetirizine to twice a day and the Ranitidine to just once per day, at night (which at that point was more to manage GERD than for any symptoms of MCAD). I continued to take the Trazadone ~ 3 times per week as needed for sleep.
It’s been about 3 months since I stopped taking the Ceterizine completely and about a month since I stopped taking the Ranitidine. This left me with the “baby dose” of Ramipril 2.5 mg that I asked for in July 2017, as my blood pressure had begun to creep back up. When I saw my doctor in December, we discussed when I should discontinue the Ramipril, to which he said “when your blood pressure gets too low”. I asked him to give me a number, so I could continue to monitor it. He said, when it goes below 110 / 65 then you can discontinue it.
Two days ago I felt a little light headed but didn’t stop to think it might be my blood pressure. I drank more water and carried on. Yesterday late in the afternoon (when my blood pressure is usually the highest) it was 119/79. I continued to monitor it in the evening, and it continued to drop to 112/63, 109/59, 100/59 and then back up to 108/60. Based on my doctor’s instructions to me, it seemed it may be time for me to discontinue the Ramipril. Last night I didn’t take it, but this morning I took 1/2 of it as I want to make discontinuing it gradual. I will take a 1/2 dose for a few days and keep monitoring my blood pressure to make sure my body is adapting to maintaining my blood pressure without medication
This morning as I anticipate putting the Ramipril container in the pile of discontinued medication that I have on a shelf in my closet, I realized just how big that pile is!
I am not “cured” of MCAD, or of my Type 2 Diabetes, or my hypertension (high blood pressure) or GERD, or my abnormal lipids (referred to in my 11 month update). I am reasonably certain that if I began eating a high carb diet again, all, if not most of the symptoms I experienced previously would resume. I am in remission from these conditions and likely will remain in remission, provided I continue to eat low carb and continue to lose weight (until I achieve a low-risk waist to height ratio). The discontinuation of my past medications serve as “sign-posts” of my journey.
If you would like to know how I can help you on your own health and nutrition journey, please send me a note using the ”Contact Me” form above.
To our good health,
You can follow me at:
Copyright ©2018 The LCHF-Dietitian (a division of BetterByDesign Nutrition Ltd.)
LEGAL NOTICE: The contents of this blog, including text, images and cited statistics as well as all other material contained here (the ”content”) are for information purposes only. The content is not intended to be a substitute for professional advice, medical diagnosis and/or treatment and is not suitable for self-administration without the knowledge of your physician and regular monitoring by your physician. Do not disregard medical advice and always consult your physician with any questions you may have regarding a medical condition or before implementing anything you have read or heard in our content.